Mississippi, 2016Damaging Wind in Mississippi, August 5, 2016
August 5, 2016 · NWS MEG · 1 event in 1 county or zone
A very humid airmass contributed to a few pulse severe storms capable of producing damaging winds during the afternoon and evening hours across portions of north Mississippi and west Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very humid airmass contributed to a few pulse severe storms capable of producing damaging winds during the afternoon and evening hours across portions of north Mississippi and west Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 11:28 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 5, 11:28 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1228 PM CDT FRI AUG 5 2016
.DISCUSSION...
Updated to include the 18z aviation discussion below.
&&
.PREV DISCUSSION... /issued 1039 AM CDT FRI AUG 5 2016/
DISCUSSION...Water Vapor Satellite trends this morning place an
upper level ridge axis over the Southern Plains and eastern
portions of the Mid-South on the periphery of the ridge axis.
Sunny skies are prevalent across the Mid-South this morning with
the exception of some high level convective cloud debris from last
night's convective activity over East Central Missouri. As of 10
am CDT, temperatures across the forecast area range from the
middle 80s to lower 90s with surface dewpoints once again in the
70s to approaching 80 degrees.
Latest short term trends still indicate heat index values rising
to 105 to 115 degrees this afternoon as highs reach the middle to
upper 90s. Ongoing heat warning and heat advisory is in good
shape but will continue to monitor for any potential adjustments
if conditions warrant any changes. Isolated showers and
thunderstorms are possible again this afternoon and early evening
coincident with peak daytime heating.
Will make some adjustments to short term grids to account for
latest morning trends. Otherwise, forecast overall is in good
shape at this time.
CJC
PREV DISCUSSION... /issued 356 AM CDT FRI AUG 5 2016/
DISCUSSION...
Models in general agreement for through the early part of next
week. General pattern is upper level high over southern US. The
high is currently centered over eastern Texas and is not expected
to change much. By late in the weekend the upper level high will
weaken just enough to have just an elongated high over the
southern US, from coast to coast. Only real difference in the
extended models is that the ECMWF wants to create a low just off
the coast of the Mississippi and Alabama border by the middle of
next week.
As for the short term, today should be similar to the past couple
of days. Hot and humid with scattered showers and thunderstorms.
There is a little better chance along the northern part of the
warning area as a very weak frontal system will move across the
Mid-South later this afternoon. It might bring a little more
activity and if it does then there is a marginal risk for severe
weather. Also, with the heat and humidity the entire Mid-South
today is under a heat advisory or excessive heat warning. The
excessive heat warning is roughly along and west of the Interstate
55 corridor. Heat advisory continues into tomorrow for much of the
Mid-South...will need to continue to monitor as some places will
be close to heat index values of 110-- which may require another
warning.
At this time, it looks like Sunday we may get a reprieve from the
heat advisory and possible even the triple digit heat index
values.
TLSJr
&&
.AVIATION...
The diurnal Cu field will continue to develop this afternoon, with
isolated showers and thunderstorms forming across the area. Given
the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Dunklin-Pemiscot.
MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby-
Tipton.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Shelby-Tipton.
Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Decatur-Hardin-Henderson-Henry-Weakley.
Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion.
&&Hazardous weather outlook, Aug 5, 12:27 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT FRI AUG 5 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
127 PM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS
OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT
WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST
OF THE MID-SOUTH IS UNDER A HEAT ADVISORY.
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS
IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT CONTINUES WITH HIGH HUMIDITY THROUGH SATURDAY WILL SOME OF
THE MID-SOUTH UNDER A HEAT ADVISORY ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 12:24 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT FRI AUG 5 2016
MSZ017-024-051900-
ITAWAMBA MS-MONROE MS-
124 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 124 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER SMITHVILLE...OR 7 MILES NORTHEAST OF AMORY.
PEOPLE IN SOUTHWESTERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3409 8857 3409 8855 3410 8854 3420 8837
3406 8821 3393 8822 3384 8840
TIME...MOT...LOC 1824Z 315DEG 11KT 3407 8840
JOHNSONSpecial weather statement, Aug 5, 12:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT FRI AUG 5 2016
MSZ014-051915-
UNION MS-
145 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
CENTRAL UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 145 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER NEW ALBANY.
PEOPLE IN CENTRAL UNION COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3439 8912 3460 8919 3460 8896 3443 8881
TIME...MOT...LOC 1845Z 332DEG 10KT 3451 8903
JOHNSON
Special weather statement, Aug 5, 12:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT FRI AUG 5 2016
MSZ022-023-051930-
CALHOUN MS-CHICKASAW MS-
158 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 158 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PYLAND.
PEOPLE IN SOUTHEASTERN CALHOUN AND CHICKASAW COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3407 8920 3407 8898 3384 8882 3379 8923
TIME...MOT...LOC 1858Z 347DEG 12KT 3396 8909
JOHNSON
Special weather statement, Aug 5, 1:09 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT FRI AUG 5 2016
ARZ035-052000-
CROSS AR-
209 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR FAIR OAKS...OR 14 MILES WEST OF WYNNE.
PEOPLE IN SOUTHWESTERN CROSS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3537 9104 3537 9101 3524 9079 3515 9100
3515 9104
TIME...MOT...LOC 1909Z 337DEG 9KT 3531 9103
JOHNSONThunderstorm Wind, Pontotoc
- When
- August 5, 1:10 PM CST to 1:20 PM CST
- Where
- Pontotoc County, 0.79 mi W of Rough Edge to 2.38 mi SSW of Possum Trot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 34.251, -88.984
Several trees down around Pontotoc. Main area of trees down was along Old Highway 6 west of town. Some trees fell on power lines. One home had roof partially peeled back from high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650922.